Discussions By Condition: Sleep disorders

Cannot sleep without medication (dependent maybe) but the meds make me groggy ALL day

Posted In: Sleep disorders 6 Replies
  • Posted By: Whippry
  • December 27, 2010
  • 07:57 AM

This has been an ongoing problem for several years. It really wears on me.

I take concerta in the morning. I have since age seven. Without it, I do not function as well. It helps my memory and concentration, and keeps me alert and awake but calm.

No matter what time I take it, even setting an alarm very early to take it then go back to sleep, it ALWAYS leaves me fully awake and productive at night. One evening, I decided not to take my sleeping meds and see if I would 'naturally' get tired, I wanted to see if I really am dependent on my sleeping meds. 7am rolled around, and it was pretty ***n clear I wasn't going to sleep anytime soon.

What I take to help me sleep is a blood pressure medication and Klonopin. While I do not have high blood pressure, my doctor prescribed it to help me sleep. It leaves me feeling lethargic and groggy in the morning, but I honestly cannot sleep without it. I want to get off of it but everything else my doctor has had me try hasn't worked.
The later I take it at night, the harder it is to wake up. So if I'm still awake in the wee hours of the morning even after taking my night meds, sometimes I have to take more, which only prolongs my morning grogginess and fatigue.

I really don't know what to do. I guess this is mostly just a frustrated vent and a cry for help. While I wouldn't wish this on anyone, I hope anyone who has had the misfortune of going through a similar experience would be able to weigh in with some insight.

(Yes, typing this thread up at nearly 3am, when I should be sleeping!)

Reply Flag this Discussion

6 Replies:

  • Are the Methylphenidate tabelts your taking slow release ones ?It might be worth trying the fast acting tablets, and see if that helps you get any sleep, as the methylphenidate tablets that are slowly released throughout the day might be too active toward the time you want to rest.Sadly, if you have to take it to function, your going to need a sleep aid for as long as you take the methylphenidate, to counter act its effects.Zopiclone is a good sleep aid, and might not have the same effects of feeling groggy that your getting with your current sleeping med.Ive got bad insomnia and use zopiclone as i found that barbituite based sleeping meds (valium) made me feel groggy and tired most of the next day.
    Anonymous 42789 Replies
    • December 27, 2010
    • 01:58 PM
    • 0
    Flag this Response
  • Hello, I am sorry you are having a lot of difficulty sleeping. Have you visited a sleep assessment clinic? They will also have medical professionals who can help you sort out your medication issues to give you the best chance at sleep. They can figure out what stages of sleep you actually enter into and how long when you do sleep. Even though medications such as Zoplicone, Stilnocht/Ambien can be useful - they are only meant to be used for OCCASIONAL usage. They tend to give sleep that makes you feel groggy the next day, partially because you do not go through all the proper stages of sleep. There is also the issue of dependency. There is hope, but I think you would be much better off seeing someone whose profession is to help people just like you all day long. Please don`t continue to suffer alone.
    blueempress 28 Replies
    • December 27, 2010
    • 05:10 PM
    • 0
    Flag this Response
  • This has been an ongoing problem for several years. It really wears on me. I take concerta in the morning. I have since age seven. Without it, I do not function as well. It helps my memory and concentration, and keeps me alert and awake but calm. No matter what time I take it, even setting an alarm very early to take it then go back to sleep, it ALWAYS leaves me fully awake and productive at night. One evening, I decided not to take my sleeping meds and see if I would 'naturally' get tired, I wanted to see if I really am dependent on my sleeping meds. 7am rolled around, and it was pretty ***n clear I wasn't going to sleep anytime soon. What I take to help me sleep is a blood pressure medication and Klonopin. While I do not have high blood pressure, my doctor prescribed it to help me sleep. It leaves me feeling lethargic and groggy in the morning, but I honestly cannot sleep without it. I want to get off of it but everything else my doctor has had me try hasn't worked.The later I take it at night, the harder it is to wake up. So if I'm still awake in the wee hours of the morning even after taking my night meds, sometimes I have to take more, which only prolongs my morning grogginess and fatigue. I really don't know what to do. I guess this is mostly just a frustrated vent and a cry for help. While I wouldn't wish this on anyone, I hope anyone who has had the misfortune of going through a similar experience would be able to weigh in with some insight. (Yes, typing this thread up at nearly 3am, when I should be sleeping!)I am living in chennai, India and i was facing serious sleeping problems due to work pressure and bad food habits. I have tried Naturopathy, Yoga and Acupuncture as alternative medicine to overcome the problem. Now i am practicing yoga in the morning hours and the treatement is so benifit for me to come back to normal life. I would really thanks to Swasthya Nature Cure Hospital(www.treatroot.com) here for recovering my life back to normal.
    Anonymous 42789 Replies
    • February 1, 2011
    • 01:42 PM
    • 0
    Flag this Response
  • Sorry you are having problems..#1 Klonopin (clonozapan) is NOT a Blood pressure Medication..It is a Benzodiazipine (Benzo) that is used for seizures and anxiety and is very addictive.. A Benzo is in the same class as valium, xanax, ativan..KLONOPIN stays in your system for a long time and they say not as addictive as the other Benzos but that is not the case for many!!!! They are VERY hard to get off of. I was on the for 2 years 0.5mg and was tired all the time and had to go through a 4 week tapering to get off them. If your MD is telling u they are for BP get a new DR. Also try a different amphetamine, there are tons of them out there. Good Luck!
    Christylyn 2 Replies Flag this Response
  • Have you tried the MX 5-HTP before? If not you must better to research for more about that supplement. I heard for my college classmate that this supplement is effective and there's no problem will occurred during taking of it. In choosing a great supplement better to consult or hear the advice from a professional health pharmacist or doctor.
    kennethvin 5 Replies Flag this Response
  • Yes, I do know your dilema. I have had the problem for several years and struggled with dependancy of many different sleepers and benzos, etc. Meletonin taken every day can help to regulate sleep patterns. Zinc and Vit B6 are good as well. Valerian may be helpful. Stop caffiene intake by 4.oo and limit yourself to two cups of coffee. It may take a week, perhaps take a week off from work but throw all your medicinal tablets and anti hystemines away. Tough it out. Get up early , even if you did not sleep and keep busy all day, wear yourself off as much as possible. Take as much excersise as possible. If you cant sleep after trying to, read in bed, then get up and read, or watch TV or something. Eventually, you will sleep. Then keep this routine going. Hopefully sleep will return. Worrying about not being able to sleep makes you stay awake too. Also, it may be helpful to find a councellor. There may be some underlying stuff bothering you. I have done it and it works for awhile. I have to keep going when sleeplessness returns . I wish you the best and hope this may help.! This has been an ongoing problem for several years. It really wears on me. I take concerta in the morning. I have since age seven. Without it, I do not function as well. It helps my memory and concentration, and keeps me alert and awake but calm. No matter what time I take it, even setting an alarm very early to take it then go back to sleep, it ALWAYS leaves me fully awake and productive at night. One evening, I decided not to take my sleeping meds and see if I would 'naturally' get tired, I wanted to see if I really am dependent on my sleeping meds. 7am rolled around, and it was pretty ***n clear I wasn't going to sleep anytime soon. What I take to help me sleep is a blood pressure medication and Klonopin. While I do not have high blood pressure, my doctor prescribed it to help me sleep. It leaves me feeling lethargic and groggy in the morning, but I honestly cannot sleep without it. I want to get off of it but everything else my doctor has had me try hasn't worked.The later I take it at night, the harder it is to wake up. So if I'm still awake in the wee hours of the morning even after taking my night meds, sometimes I have to take more, which only prolongs my morning grogginess and fatigue. I really don't know what to do. I guess this is mostly just a frustrated vent and a cry for help. While I wouldn't wish this on anyone, I hope anyone who has had the misfortune of going through a similar experience would be able to weigh in with some insight. (Yes, typing this thread up at nearly 3am, when I should be sleeping!)
    Anonymous 42789 Replies
    • August 13, 2011
    • 09:46 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.